Missouri, 2014

Hail and Damaging Winds in Missouri, April 13, 2014

April 13, 2014 · NWS EAX · 14 events in 10 counties and zones

Severe thunderstorms developed ahead of and then along a cold front that was advancing through Kansas and Missouri. The initial storms produce mainly large hail but damaging winds were associated with squall line that tracked across the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

Severe thunderstorms developed ahead of and then along a cold front that was advancing through Kansas and Missouri. The initial storms produce mainly large hail but damaging winds were associated with squall line that tracked across the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Apr 13, 12:49 PM CST, 1 hour 26 minutes earlier.

Area forecast discussion, Apr 13, 12:49 PM CST, 1 hour 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
149 PM CDT Sun Apr 13 2014

.MESOSCALE DISCUSSION...
Issued at 119 PM CDT SUN APR 13 2014

Surface analysis at 18z indicated that a sharp and swiftly moving
cold front is currently situated from Lamoni, IA to Manhattan, KS.
Regional mosaic radar confirms this by indicating the fine line
associated with the cold front. By 19z it appears FROPA will occur in
the northern KC Metro, with FROPA for the entire metro area by 20z.
Areas north of the cold front will no longer have any threat for
tornadic activity. Areas along and south of the cold front will
continue to have a threat for strong surface based storms, with a
very low-end tornado threat for the rest of the afternoon. Cloud cover over
the area has generally abated the instability, however visible
imagery indicates plenty of clearing across SE Kansas, resulting in
building instability along the order of 2000 to 3000 J/kg of SB Cape.

Thunderstorm activity is ongoing deep within the warm sector, and
likely will tap into the 2000+ J/kg of surface based instability and
20 to 40 kts of effective shear. It appears that these storms,
numerous in nature, could potentially be tied to a potent shortwave
trough which is currently centered over western Kansas with the
leading edge moving over the warm sector in C/E Kansas. While the
atmosphere certainly contains the ingredients for high-impact severe
weather, it appears that the chances for widespread high-impact
severe weather is minimal at this point, considering how storms
appear to be evolving across C/E Kansas. HRRR trends over the past
few runs confirm the idea that by 20z the storm activity will likely
be widespread in coverage, which would likely hamper the ability for
any single thunderstorm to become organized. Generally expect
widespread strong thunderstorms to skirt through the northern KC
Metro within the next couple of hours, with perhaps another round of
storms moving into the KC Metro area closer to 21z to 23z.

With that said, even with a linear or disorganized complex of
storms, the aforementioned area of high instability will migrate
eastward into the area, and wind profiles will be favorable for
rotating storms, so it will be necessary to keep a close eye on any
strong updraft within the complex for rotation.

Behind the cold front some lingering instability will support post
frontal thunderstorm activity, and with shear increasing behind the
line it will be possible to see some quasi organized activity in the
cold air behind the front, however it would almost surely be elevated
in nature, making the only threat marginal to low-end severe hail.

&&

.DISCUSSION...
Issued at 344 AM CDT SUN APR 13 2014

Today:
---------------------
Scattered, elevated thunderstorms may continue through the next
several hours on the nose of the LLJ, and could continue to produce
isolated severe hail in an environment with around 800-1000 J/kg of
MUCAPE and 30-40 kts 0-6 km bulk shear. A brief lull in thunderstorm
activity is possible around sunrise as ongoing storms push east;
however, additional storm development is expected to begin along the
nearly stationary surface front/inverted trough axis by mid morning
across far NE Kansas and NW Missouri. Storms will gradually spread
along the boundary this morning, then will push southeastward during
the afternoon as the associated surface low kicks eastward into
central MO and drags the front across the forecast area. Additional
storm development is also possible early this afternoon just ahead
of the surface low across east central KS and west central MO, but
will gradually conglomerate with frontal precipitation during the
mid-afternoon.

MUCAPE values of 1000-1500 J/kg are possible along and ahead of the
boundary this afternoon despite generally weak surface heating, and
will be accompanied by deep-layer shear values of 30-40 kts. Low-
level shear profiles are unidirectional and fairly unimpressive near
the surface, keeping the tornado potential very low. If storms can
become a bit more isolated just ahead of the surface boundary, large
hail will be possible; but with fairly widespread convection and
competing updrafts, shear vectors oriented nearly perpendicular to
the boundary and overall uni-directional shear, briefly damaging
winds and marginally severe (~1") hail seem the most likely
candidate for a severe threat this afternoon-evening.

Tonight and Monday:
---------------------
Behind the surface front, much cooler temperatures will filter into
the region. Profiles will quickly become supportive of a rain/snow
mix or brief periods of all snow late tonight into early Monday
morning, and fairly widespread (light) precipitation looks probable
along the northwest side of the surface low. Accumulating snow will
be very difficult to come by due to low snow rates and and very warm
and wet surfaces, but can't rule out a brief tenth of an inch or so
on grassy surface across far northwest Missouri. Precipitation
should taper off from northwest to southeast on Monday afternoon,
exiting the region completely by sunset.

Tuesday Morning:
---------------------
A surface ridge will drift eastward across the forecast area late
Monday night into Tuesday morning while chilly northwest flow aloft
continues to usher in unseasonably cold temperatures. A damaging
freeze is likely Tuesday morning for any vegetation that has bloomed
out across the region, and a freeze headline will likely be needed
as Tuesday AM draws closer.

Wednesday - Saturday:
---------------------
Gradually warming temperatures are expected through Thursday, then a
clipper system may shove a cold front through the area again on
Thursday night into Friday. The GFS is the most aggressive in
bringing cold temperatures (and measurable snow) back into the CWA
for Thursday night into Friday morning, but have kept a warmer blend
in the forecast for now.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday Afternoon)
Issued at 1247 PM CDT SUN APR 13 2014

Very messy afternoon with scattered convection early this afternoon
from extreme eastern KS across northern and central MO before a line
of strong/isolated severe storms moves from west to east this
afternoon. This line should affect the terminals before 22z with MVFR
cigs. Winds will switch abruptly to the north and remain strong and
gusty with the passage of the front. Post-frontal rain and embedded
thunderstorms will linger for a couple of hours after frontal
passage.

An area of wrap around rain and drizzle likely to move in later this
evening. Temperatures should be cold enough for a rain/snow mix after
midnight over far northwest MO. Another system moves in from the west
on Monday with the entire column cooling well below zero such that
snow is expected over east central KS/west central MO. Could see
minor accumulations on grassy surfaces.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

MESOSCALE...Leighton
DISCUSSION...Laflin
AVIATION...MJ
Hazardous weather outlook, Apr 13, 5:25 AM CST, 8 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
625 AM CDT SUN APR 13 2014

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-141130-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
625 AM CDT SUN APR 13 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TODAY AND TONIGHT

 STRONG TO SEVERE STORMS ARE EXPECTED THIS AFTERNOON AND THIS EVENING
 ALONG AND SOUTH OF A LINE FROM KANSAS CITY TO CHILLICOTHE TO MACON
 MISSOURI. THE PRIMARY THREATS WILL BE DAMAGING WINDS AND LARGE HAIL.
 WIDESPREAD HEAVY RAIN IS ALSO ANTICIPATED.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.CRH.NOAA.GOV/IMAGES/FXC/EAX/EM1/EAX-EMBRIEFING1.PDF

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

 UNSEASONABLY COLD TEMPERATURES ARE EXPECTED TUESDAY MORNING ACROSS
 THE REGION. LOWS WILL BE IN THE MID TO UPPER 20S...WHICH MAY DAMAGE
 SENSITIVE VEGETATION.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.CRH.NOAA.GOV/IMAGES/FXC/EAX/EM1/EAX-EMBRIEFING1.PDF

The radar

The Pleasant Hill radar (KEAX), 86 km away, was scanning. The volume nearest the first event began at 20:16 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 6 hail. Local standard time, as filed.

Thunderstorm Wind, Platte

When
April 13, 2:15 PM CST
Where
Platte County, 1.27 mi ESE of Weston
Measured
50 kt (58 mph) estimated gust
Reported by
Social Media
Coordinates
39.410, -94.900

Roof damage to a metal shed near Weston.

Thunderstorm Wind, Buchanan

When
April 13, 2:35 PM CST
Where
Buchanan County, 2.07 mi S of Agency
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.620, -94.750

Estimated 50 to 60 mph.

Hail, Buchanan

When
April 13, 2:38 PM CST
Where
Buchanan County, 0.69 mi N of Agency
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.660, -94.750

Thunderstorm Wind, De Kalb

When
April 13, 3:00 PM CST
Where
De Kalb County, 0.53 mi E of Osborn
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
39.750, -94.360

Relayed via the emergency manager.

Thunderstorm Wind, Clinton

When
April 13, 3:11 PM CST
Where
Clinton County, 0.53 mi E of Cameron Muni Arpt
Measured
60 kt (69 mph) estimated gust
Reported by
Public
Coordinates
39.730, -94.240

A portion of a roof was removed from a commercial build, a few homes with siding and shingle damage and a pole barn pushed off of its block foundation.

Thunderstorm Wind, De Kalb

When
April 13, 3:15 PM CST
Where
De Kalb County, 6.94 mi E of Osborn
Measured
60 kt (69 mph) estimated gust
Injuries
2 direct, 0 indirect
Reported by
Emergency Manager
Coordinates
39.740, -94.240

Damaged roof blew into an apartment complex, breaking the window and injuring 2 people. A power pole was reported down and there were power outages from broken tree limbs.

Hail, Cass

When
April 13, 3:40 PM CST
Where
Cass County, Belton
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
38.820, -94.530

Hail, Cass

When
April 13, 3:41 PM CST
Where
Cass County, Belton
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
38.820, -94.530

Winds of 50 mph were also reported.

Hail, Jackson

When
April 13, 3:45 PM CST
Where
Jackson County, Blue Spgs
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
39.020, -94.280

Winds of 50 mph were also reported.

Thunderstorm Wind, Johnson

When
April 13, 4:22 PM CST
Where
Johnson County, 2.76 mi N of Centerview
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
38.790, -93.850

Estimated 60 to 70 mph winds. Some shingles were lost on a roof.

Thunderstorm Wind, Bates

When
April 13, 4:30 PM CST
Where
Bates County, 0.54 mi E of Rich Hill
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.100, -94.360

Semi-trailer flipped over and a power pole down.

Hail, Bates

When
April 13, 4:40 PM CST
Where
Bates County, 3.86 mi E of Butler
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.260, -94.260

Hail, Henry

When
April 13, 4:55 PM CST
Where
Henry County, 0.69 mi S of Urich
Measured
1 in hail
Reported by
COOP Observer
Coordinates
38.460, -94.000

Thunderstorm Wind, Macon

When
April 13, 5:34 PM CST
Where
Macon County, 2.07 mi N of Atlanta
Measured
54 kt (62 mph) measured gust
Reported by
Emergency Manager
Coordinates
39.930, -92.480

Measured wind gust of 62 mph. No damage occurred.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2014Every state in 2014This day in weather historyWarnings in Missouri, April 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 514645, 514649, 514639, 514650, 514646, 514647, 514640, 514641, 514642, 514651, 514648, 514643, 514644, 514652.